The old reference range for TSH was .5-5.0. In 2003, the Amer. Assn. of Clinical Endocrinologists decided that the old range included a lot of people who were suspect for hypothyroidism and recommended that the range be revised downward to .3-3.0. Unfortunately, most labs and doctors are still using the old reference range and telling people like yourself that they are in the "normal" range. Patients then are left with having to tell doctors about their hypo t symptoms and how poor they feel and, by the way hasn't the ref. range changed, in order to try and get medication.
To answer your question directly, there's no need to be overly concerned. I would just suggest that you insist that the doctor run additional tests, if not done already. TSH is not enough. In particular insist on free T3 and free T4. These are the active components of thyroid hormone and largely regulate metabolism. Free T3 is 4 times as potent as T4. Hypothyroid symptoms correlate better with free T3 and free T4 than with TSH. If you have additional test results, please post them along with reference ranges.
The best you can hope for is a doctor that will listen to your symptoms, and test and regulate your free T3 and free T4 levels in order to alleviate your symptoms, not just get TSH to the doctor's target level. If your doctor disagrees, then you will have a big problem to change his thinking, or you'll have to find a good thyroid doctor, which is not easy. If you need, you can always ask members for a recommendation for a good thyroid doctor in your area. Good luck and keep us tuned in.
I just got my blood results back and I was wondering if anyone can help me understand them.
I am hypo after left lobe was removed in November 2008. I have been on Synthroid 75 mcg and at ENT/surgeon's last TSH level he left me on the same dose. I have just been feeling weird lately so I went to the Internal Medicine group (my regular doctor) as they plan to take over prescribing meds for my situation.
These are the results:
MINE 5/5 NORMAL RANGE (according to their printout)
Free T4 1.50 ng/dL 0.61-1.76
TSH 0.034 uIU/mL 0.450-4.500
T3 196 ng/dL 85-250
I did request that they run the TSH as well as free T3 and free T4. The above results don't list 'Free T3' it just states 'Triiodothyronine (T3).
I have been having fatigue, anxiety, constipation, high blood pressure and tachycardia. I have taken the same blood pressure medicine for 9 years and it has been well controlled, but lately it is around 140/90 and last night my pulse was 100.
In the afternoon I feel like I am 'wired'.....like I have had a couple of pots of coffee! At times my upper chest feels like it does if I have a really bad chest cold.....and sometimes feels like pressure......like someone is sitting on me.
I am waiting for my doctor to review the labs and contact me about possibly changing my meds as the nurse practitioner said that my TSH was very low.
Would a TSH of .034 mean that I am taking too much Synthroid?
Your TT3 and FT4 look good. However, your very low TSH is indicating that you are a bit overmedicated and hyper. All your symptoms, except constipation, are hyper symptoms. The pressure or tightness or tension in your chest sounds like angina...also a symptom of overmedication. The strange feeling you get in your neck could also be part of the angina.
I know the couple of pots of coffee feeling well! With my last meds increase, I went slightly hyper...windows got washed, spring cleaning got done, whew! Went back to my old dose.
I think you'll get a lot of relief from your symptoms once your dose is tweaked down a bit. They'll probably want to drop you down to 62.5 or 68.5 mcg. I found that the tachycardia went away fairly quickly after going back to my old dose, the angina stayed around for a week or so, although it improved right away also.
You could call him and impress upon him that you feel miserable? 75 mcgs are a bit hard to deal with since the pills are so little, but if he doesn't get back to you today, you could split them and take 3/4 of a pill, which would give you 56.25 mcg. When I went hyper, my endo had me discontinue for three days and then resume at my former dose, so even if the 56.25 is a bit light, considering your TSH, I don't think it's going to hurt anything.
I was kind of amazed at the energy, actually, especially since I wa sleeping really badly...maybe it wasn't so much energy as that I just couldn't sit still...just this terrible restlessness. I felt better when I was moving and distracted. I was buzzed.
Anxiety and tachycardia make you tired...worse than doing physical labor all day.
I think I will do that....I was thinking about it and now that you suggest it too I will definitely try 3/4 until my doctor changes things. I just took my blood pressure and it was 144/94 but strangely my heart rate was only 77.
I really don't like the way I feel.....the buzzed feeling is bad but the chest feeling is annoying and a little scarey.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.